Alert archive / South Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 108, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 18, 2018, 7:48 PM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 18, 2018, 7:48 PM CDT (00:48 UTC)
- Expired
- Jul 18, 2018, 8:30 PM CDT
- In force
- 42 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD
The radar
The North Platte radar (KLNX), 206 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 18, 8:22 PM CDT | TSTM WND GST 60 | 15 Wnw Platte, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 18, 3:43 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 0.8 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 518 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 1432 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
711
WUUS53 KFSD 190048
SVRFSD
SDC015-023-053-190130-
/O.NEW.KFSD.SV.W.0108.180719T0048Z-180719T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
748 PM CDT WED JUL 18 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northwestern Charles Mix County in south central South Dakota...
Northwestern Gregory County in south central South Dakota...
Southern Brule County in south central South Dakota...
* Until 830 PM CDT.
* At 747 PM CDT, a severe thunderstorm was located near Iona, or 15
miles southwest of Chamberlain, moving east at 35 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Charles Mix...northwestern Gregory and southern Brule
Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.
LAT...LON 4350 9953 4350 9929 4353 9928 4357 9934
4364 9936 4366 9938 4365 9945 4368 9947
4369 9945 4370 9941 4360 9880 4330 9891
4347 9954
TIME...MOT...LOC 0047Z 289DEG 32KT 4361 9947
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
$$
JH1 follow-up statement
980
WWUS53 KFSD 190114
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
814 PM CDT WED JUL 18 2018
SDC015-023-053-190130-
/O.CON.KFSD.SV.W.0108.000000T0000Z-180719T0130Z/
Charles Mix SD-Gregory SD-Brule SD-
814 PM CDT WED JUL 18 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHWESTERN CHARLES MIX...NORTHWESTERN GREGORY AND SOUTHERN
BRULE COUNTIES...
At 814 PM CDT, a severe thunderstorm was located 13 miles east of
Iona, or 17 miles southwest of Kimball, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lake Francis Case.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A Tornado Watch remains in effect until 1100 PM CDT for south central
South Dakota.
LAT...LON 4350 9953 4350 9929 4353 9928 4357 9934
4364 9936 4366 9938 4365 9945 4368 9947
4369 9945 4370 9941 4360 9880 4330 9891
4347 9954
TIME...MOT...LOC 0114Z 289DEG 32KT 4353 9915
HAIL...1.00IN
WIND...60MPH
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:53 PM CDT, 55 minutes earlier.
Area forecast discussion, Jul 18, 6:53 PM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 653 PM CDT Wed Jul 18 2018 .SHORT TERM...(This evening through Thursday) Issued at 445 PM CDT Wed Jul 18 2018 Focus for the forecast was generally on the first 24-36 hours today with the multi-faceted threat for severe storms and heavy rainfall. Convection fired early this afternoon near K9V9 near a broad warm frontal boundary as leading PV impulse pushing through central SD. Despite not being too strongly capped, was generally a solo cell until between 20-21z when additional destabilization with temps closer to 80 degrees expanded impact of lift near and north of the warm front. Surface boundary extends northwest back to low pressure which is a reflection of a secondary upper wave noted back across northwest SD. Atmosphere is not highly unstable with deeper moisture remaining locked up through the central Plains, but enough for up to 1500 J/kg MLCAPE. Deep-layer shear is primarily focused through the Missouri River corridor with 35-45 knots, lesser to areas northeast, but also fairly healthy 30-40 knots from 0-3km. Area of current TOR watch covers the stronger parameters late this afternoon and early this evening with good updraft acceleration from higher axis of 0- 3km CAPE concentrating along presence of west-northwest to east- southeast convergence axis, as well as low LCLs to suggest the better tornadic threat. Threat should continue into early evening with some tendency for evolution toward shorter bowing segments featuring wind and marginally large hail. However, as advertised more on than off in the high resolution solutions over the last 3-6 hours, a developing line of storms back toward the secondary PV /jet exit maximum across northwest SD is expected to evolve into a fairly distinct and larger scale bowing segment, which should propagate down the instability/shear axis through the Missouri River corridor later in the evening and early in the overnight with a likely stronger threat for damaging wind. 0-3km shear vectors would introduce potential for some smaller enhancements and perhaps mesovortex generation along the line during the evening. Better wind threat looks to diminish after 06z-07z around KSUX as the stronger area exits southeast. There will also be a threat for heavy rainfall over the next 18-24 hours as well. Precipitable water is around 1.5-1.7 inches in the pre-convective environment. The earlier storm across Brule county, despite a small stature, was able to produce a measured rainfall over 2" in an hour at K9V9, and much more estimated to the south where flash flooding occurred earlier in the afternoon. Slow motion to storms along with some backbuilding tendency will likely produce some locally heavy rainfall heading into the early evening hours. After this, the heavier precipitation threat may refocus toward areas east of the advancing mid-level wave sliding toward southwest MN later tonight and early Thursday morning, where a more broad and heavy rainfall could occur. Trend in solutions is to wrap up the mid-level circulation further south and slower as anticipated yesterday as it shifts from northeast South Dakota into southern MN through the day. For a brief time could see most precipitation lift north and east of the CWA, but southward wrap to feature should return precipitation as well as some stronger winds around low pressure in southwestern MN. Could be a very strong gradient in temps across the area on Thursday, especially if convection continues through much of the day across southwest MN. Should at least vary from mid 70s in southwest MN to upper 80s in south central SD. On the edge of clouds/precipitation and along the convergence axis near the eastern portions of southwest MN/northwest IA, could see a couple of random stronger storms tomorrow afternoon. The shear is fairly concerning from IA Great Lakes southward if can couple with some greater instability, perhaps enough for a low-topped tornadic threat toward Highway 71. .LONG TERM...(Thursday night through Wednesday) Issued at 445 PM CDT Wed Jul 18 2018 As the low continues to wrap up and pull away on Friday, should remain cool enough aloft, cyclonic enough at low-levels, and moist enough to bubble up isolated instability showers/storms on Friday afternoon near/east of I-29. After this, high pressure will present a terrific weekend for most with temps a bit below normal, a drop in humidity, and winds decreasing from a north to northeast direction through Saturday. The upper ridge will be knocked down Sunday by a weaker leading wave which could push a couple of storms into the James River valley within the elevated warm advection zone, with a better chance for thunderstorms across the area with a cold frontal zone later Sunday night into Monday. Another northwest flow system around Tuesday likely to produce a scattering of showers/storms, with temps increasingly below normal early next week. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 639 PM CDT Wed Jul 18 2018 Very complicated set of TAFs with scattered thunderstorms across the area. Waves of showers and thunderstorms expected across the area as slow moving low pressure system moves through. Treid to time thunderstorms based on latest guidance across the area, but models are somewhat inconsistent. For now, focused on timing for the first 9 hours of the TAF. Could see some MVFR to IFR ceilings develop behind a wave of thunderstorms approaching the I-29 towards 06Z Wednesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...BT
Hazardous weather outlook, Jul 18, 3:38 AM CDT, 16 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 338 AM CDT Wed Jul 18 2018 NEZ013-014-SDZ050-057>060-063>065-068>070-190845- Dixon-Dakota-Gregory-Brule-Aurora-Davison-Hanson-Charles Mix- Douglas-Hutchinson-Bon Homme-Yankton-Clay SD- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northeast Nebraska, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Additionally, an isolated tornado cannot be ruled out. Furthermore, heavy rain may become an issue this afternoon through tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ001-012-020-031-SDZ038-039-052>055-061-062-066-067-071-190845- Lyon IA-Sioux-Plymouth-Woodbury-Beadle-Kingsbury-Jerauld-Sanborn- Miner-Lake-McCook-Minnehaha-Turner-Lincoln SD-Union- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, central South Dakota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Severe thunderstorms are possible this afternoon with hail up to quarter size and wind gusts up to 60 mph being the main threats. Furthermore, heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed between 1 pm and 7 pm this afternoon. IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-098- SDZ040-056-190845- Osceola-Dickinson-O'Brien-Clay IA-Cherokee-Buena Vista-Ida- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Rock-Brookings-Moody- 338 AM CDT Wed Jul 18 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, and east central South Dakota. .DAY ONE...Today and Tonight Heavy rain may become an issue this afternoon through overnight tonight due to expected slow movement of showers and thunderstorms. Expect half an inch to an inch and a half of rainfall with locally higher amounts possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Thursday through Tuesday look to be mostly uneventful, with Friday and Sunday having a slight chance for thunderstorms. At this time, any thunderstorms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Jul 18, 3:09 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
309 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 7 NW PLATTE 43.47N 98.93W
07/18/2018 M0.88 INCH CHARLES MIX SD TRAINED SPOTTER
HEAVY RAIN AND NICKEL SIZED HAIL. WIND GUSTS
40 TO 50 MPH PRECEDED THE HAIL.
&&
TRMLocal storm report, Jul 18, 3:28 PM CDT, 4 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
328 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL PLATTE 43.39N 98.84W
07/18/2018 E0.25 INCH CHARLES MIX SD TRAINED SPOTTER
PEA SIZED HAIL AND HEAVY RAIN.
&&
TRMLocal storm report, Jul 18, 3:52 PM CDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
352 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD 9 S PUKWANA 43.65N 99.16W
07/18/2018 BRULE SD LAW ENFORCEMENT
SEVERAL COUNTY ROADS CLOSED DUE TO FLASH
FLOODING.
&&
TRMLocal storm report, Jul 18, 4:27 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
427 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 1 NNW GEDDES 43.27N 98.71W
07/18/2018 E1.75 INCH CHARLES MIX SD TRAINED SPOTTER
VERY JAGGED HAIL, AND HARDLY RAINING ANY
LIQUID DROPS.
&&
TRMLocal storm report, Jul 18, 5:26 PM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
526 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0448 PM HEAVY RAIN GEDDES 43.26N 98.70W
07/18/2018 M2.00 INCH CHARLES MIX SD EMERGENCY MNGR
2.00 INCHES OF RAIN IN 30 MINUTES.
&&
TRMLocal storm report, Jul 18, 6:29 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
629 PM CDT WED JUL 18 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 2 E YANKTON 42.89N 97.35W
07/18/2018 M2.01 INCH YANKTON SD CO-OP OBSERVER
RAIN FELL IN AN HOUR AND 15 MINUTES.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:28 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Brule, Charles Mix, Gregory | 32 min |
| Jul 19, 3:02 AM CDT | Flash Flood Warning | FSD | Brookings | 6 hr |
| Jul 19, 5:46 AM CDT | Flash Flood Warning | FSD | Brookings | 3 hr |
| Jul 19, 6:49 AM CDT | River Flood Warning | FSD | Brookings | 41 hr |
| Jul 19, 8:54 AM CDT | Areal Flood Warning | FSD | Brookings | 12 hr |
| Jul 19, 9:07 AM CDT | River Flood Warning | FSD | Brookings, Moody | 6 days |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.